View Full Version : 5 1/2 yr. old on 1st meds (Vyvanse)


rgneo
02-12-10, 02:22 PM
We began seeing a psychologist when my son was 4 to deal with his impulsiveness and lack of self control. He had no ability to cope with disappointment and multi-step tasks were impossible. Even minor disappointments would result in an extreme reaction. The therapist suspected ADHD and after 1.5 yrs of visits, testing, teacher questionaires, etc. he is pretty certain. Throughout that time we tried a long list of behavioral modification techniques with varying success and wanted to avoid medications. We have hit a plateau in his progress and have decided to give meds a try. Our pediatrician suggested we start with 20 mg of Vyvanse.

Day 1: He was super talkative, stomach ache and no appetite. Stayed on task better.
Day 2: Less talkative, licked his lips constantly, very clingy-did not want to be alone. Had a meltdown around lunch that was much worse than w/o meds.
Today is Day 3 and I'm not sure what to expect.

The minor improvements in focus do not seem worth the side effects.How long do we try a particular drug/doseage? Do the side effects fade over time?

I'm new to this, so I'd appreciate any input from the more experienced members of this forum. Thanks in advance.

Derven
02-12-10, 02:30 PM
I went undiagnosed for my entire life. I am 27 now and just started taking medication. I can already tell the difference. Unfortunately at that age I doubt if he will be able to truly talk about his side effects, symptoms, and concerns with the medication. However, it seems like you have a record of behavior and activity. That is excellent, keep that up.

Hopefully that will allow you to track progress over time. Think of it like seeing someone every day vs. seeing someone you haven't seen in a really long time. In the latter scenario you can see all the changes immediately because they don't match your memories of them. However, in the former you don't notice the changes because your database is updated daily, if that makes sense. Having a journal of it can keep you impartial and you can also use that to show the doctor the effects clearly.

I really hope it works out for you and your son. Best of luck to you.

rgneo
02-13-10, 09:14 AM
Thanks for the kind words of encouragement.

In Day 3 we saw some minor improvements in focus from the previous days, but he was also licking his lips and sticking out his tongue every few seconds. This concerned us so after discussing it with his pediatrician we decided to discontinue the use of Vyvanse. We will discuss an alternate drug in a few days after the tic has hopefully gone away. It is all pretty discouraging.

daveddd
02-13-10, 09:21 AM
Thanks for the kind words of encouragement.

In Day 3 we saw some minor improvements in focus from the previous days, but he was also licking his lips and sticking out his tongue every few seconds. This concerned us so after discussing it with his pediatrician we decided to discontinue the use of Vyvanse. We will discuss an alternate drug in a few days after the tic has hopefully gone away. It is all pretty discouraging.

stims cause extreme dehydration

Vickie
02-16-10, 11:27 AM
Sometimes stims unmask an underlying tic disorder-sticking out tongue and rgneo said you can also have dehydration and dry mouth.

Guanfacine (tenex) is given to help with tics sometimes or to allow use of a lower dose of stimulant, as it works for some AHDH issues. The ADHD med Intuniv is an extended release guanfacine.

With all the stims make sure he eats so he does not crash in the afternoon, and make sure he has plenty of water. If dry mouth is an issue, use sugarless gum to increase saliva and protect the teeth.

Many side effects ease as the body adjusts to the meds. My dry mouth is not as bad or as often now and I went through a slightly overfocused period the first few monthson vyvanse.

When the ADHD is straight forward and an optimal med is found quickly, then a pediatrician is fine for med managment. If it gets more complicated then get a child psychiatrist. The psych will have more experience managing meds and will have more options to optomize treatment for your son's needs.

rgneo
02-17-10, 01:25 PM
Thanks for the advice Vickie. The tics were a bit alarming so we discontinued its use. We learned the hard way about crashing in the afternoon. He just refused to eat anything.

Unfortunately I do not think the ADHD is straight forward. His anxiety complicates things. We had been seeing a psychologist for the last 18 months to work on behavioral modification techniques. We like him and he supports our chosen path forward, but our pediatrician has given us conflicting advice. I think I will take your advice about finding a psychiatrist to optimize treatment.

donttreadonme
02-17-10, 02:09 PM
Our son has the same manifestations. Dr. did not want to diagnose as ADHD yet. His IQ scores were off the charts. I am sure you've been told that high IQ's can mimic adhd. If not insist he be tested.

rgneo
02-17-10, 02:53 PM
He was tested when we began therapy. He did extremely well in the portions he completed, but he could not hold his focus through completion.

Codykins
02-18-10, 04:12 PM
My son has gone thru diffent ticks at different time within the first three months. After 1.5 years he is tick free for the most part.

Day one my son jawed - moving his jaw back and forth. Day two, it was gone. There were days he blinked his eyes a lot. That still happens once every couple months. I think it has to do with him not having a good diet during that day.
Sleeping was an issue for at least a month, but no longer. Eating is still an issue in the afternoon, but I give a good breakfast and dinner and healthy snack and food for lunch. He dosen't eat it most of the time, but.. I encourage him to try and eat something.